advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Alberta, Canada:

My daughter is 9 years old and was diagnosed with Type 1 a year and a half ago. Her sugars have been fairly consistent with, of course, the few exceptions. Lately her sugars have been going up and down quite drastically. For example, she will be 5 (90 mg/dl) at morning breakfast, take her R3 and N27, and then be 22 (396 mg/dl) at noon and by 4 (72 mg/dl) she is down to 5 (90 mg/dl) again. There doesn't seem to be any pattern to when it goes up so I don't feel confident changing the insulin. Could this be a thyroid problem or puberty at this early age?

Answer:

Normally I would want to know a good deal more about your daughter and her diabetes history before trying to answer your questions; but here are some suggestions that you might want to consider before talking all this over with her doctor:

  1. The mean body weight for a 9 year old girl is about 28 Kg. for which the average dose of insulin per day would be a total of about 26 units. Of course your daughter may be heavier than this and she may only be getting one shot a day. At all events one possible explanation of the variable blood sugars is that she is getting too much insulin for her weight and for the amount of exercise she is getting.

  2. The amount of regular insulin in the morning dose is rather small in relation to the NPH. The usual ratio is nearer 1:3 to 1:5. Of course she may be especially sensitive to regular insulin and again the dosage pattern may have been designed for a one dose/day regimen. Just the same the low Regular dose in the morning might account for the high blood sugar at lunch time and the relatively and perhaps also absolutely high dose of NPH may be the reason that her blood sugars are low again before supper.

  3. You should try to evaluate whether other extraneous factors are playing a part in the blood sugar variability. One is her exercise pattern which may have changed significantly if school is out and the other of course is stress of any kind either at school or at home. If the latter seems to be a possibility it might help your daughter to meet with the Medical Social Worker in her Diabetes Team if you feel that the latter is experienced with this age group.

  4. Puberty could certainly be an occasion for stress and physiologically it may be a time when insulin needs increase. However it seems possible that the dose of insulin is already too high. Hyperthyroidism could explain this; but it is very much less likely than hypothyroidism in Type 1 Diabetes. At the same time some Centers will do routine testing for thyroid function even if there is no enlargement of the gland so you might set your mind at rest by asking the doctor to arrange a test.

DO'B

Original posting 8 May 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.